So Is It A Good Thing Or Not?

I cannot begin to tell you how eager I am for the second cataract surgery.  The repaired eye sees so well that the other one seems worse than it really is.

In my big ten minutes of reading at a time while the repaired eye continues to heal, I’ve seen the same word over and over again. It isn’t a word I usually expect to see: statin.  According to Macmillandictionary.com, it means “a drug that is used to reduce the amount of cholesterol in the blood.”

 This class of drugs can have a different name in other countries. It preforms its miracle by inhibiting a key enzyme while encouraging the receptor binding of LDL-cholesterol (Low-density lipoprotein which causes health problems and cardiovascular disease), resulting in decreased levels of serum cholesterol (that’s cholesterol in the blood stream) and LDL-cholesterol and increased levels of HDL-cholesterol.

I don’t know about you, but I went running back to What Is It And How Did I Get It? Early Stage Chronic Kidney Disease to remind myself what that all means. From the glossary, I understood that dyslipidemia means abnormal levels of cholesterol, triglycerides or both. Well then, what does HDL-cholesterol do? What else? This so called good cholesterol fights LDL-cholesterol.  This is important because what we call the bad cholesterol (LDL-cholesterol) can build up in your arties and may even block them eventually. Look at page 97 in the book for a clear diagram of just how this affects your blood pressure.

Let’s get to the articles now. One from this past June suggests that statins may cause fatigue and that women may experience this more than men. Notice the mention of vitamin D production in the article at:  http://www.ama-assn.org/amednews/2012/06/25/hlsb0626.htm

Study links statin use to fatigue

One possible reason is that reducing cholesterol levels can lead to the production of less vitamin D.

All right, I’m a woman.  I take statins. I’m fatigued, but I take vitamin D supplements.  Back to the sleep apnea exploration for me.

Then in July, only one month later, this article appeared in The New York Times:

 Women May Benefit Less From Statins

Many studies have found that statins reduce the risk for recurring cardiac problems, but not the risk for death. Now an analysis suggests that the drugs may reduce mortality significantly only in men.

You can read more about this at: http://well.blogs.nytimes.com/2012/07/02/women-may-benefit-less-from-statins/?partner=rss&emc=rss

Back in February of this year, The New York Times was warning us about the possible side effects of statins, albeit rare ones:

Safety Alerts Cite Cholesterol Drugs’ Side Effects

Federal health officials on Tuesday added new safety alerts to the prescribing information for statins, the cholesterol-reducing medications that are among the most widely prescribed drugs in the world, citing rare risks of memory loss, diabetes and muscle pain.

The entire article is located at: http://www.nytimes.com/2012/02/29/health/fda-warns-of-cholesterol-drugs-side-effects.html?_r=3

Hmmm, my primary care doctor has been monitoring me for muscle pain since we met.  She has already changed my statins three times in the last five years.  As for the memory loss, who can tell?  I’m at that age, you know. Diabetes can be a problem.  You take statins to reduce your LDL cholesterol so that you don’t end up with high blood pressure, but it may cause diabetes. Which is the lesser of the two evils? Read on for help from USA Today this month to make that decision.

Benefits of cholesterol-cutting drugs outweigh diabetes risk

The benefits of taking cholesterol-lowering medications outweigh the increased risk some patients have of developing diabetes from using the drugs, a report out Thursday says.

Patients who were at higher risk for diabetes were 39% less likely to develop a cardiovascular illness on statins and 17% less likely to die. Patients who were not already at risk for diabetes and were taking statins had a 52% reduction in cardiovascular illness, and no increase in diabetes risk.

“When we focus only on the risk (of diabetes) we may be doing a disservice to our patients,” says lead author Paul Ridker of Brigham and Women’s Hospital in Boston. “As it turns out for this data, the hazard of being on a statin is limited almost entirely to those well on their way to getting diabetes.”

Here’s where you can find that article: http://www.usatoday.com/news/health/story/2012-08-09/statins-diabetes/56920686/1?csp=34news&utm_source=feedburner&utm_medium=feed&utm_campaign=Feed:+UsatodaycomHealth-TopStories+%28News+-+Health+-+Top+Stories%29

Also this month, there was good news about statins:

 Statins reduce pancreatitis risk

Statins reduce the risk for pancreatitis in patients with normal or mildly elevated triglyceride levels, say the authors of a large meta-analysis.

The address?  It’s: http://www.news-medical.net/news/20120824/Statins-reduce-pancreatitis-risk.aspx

My all time favorite appeared in The New York Times as a blog in March of this year.

Do Statins Make It Tough to Exercise?

For years, physicians and scientists have been aware that statins, the most widely prescribed drugs in the world, can cause muscle aches and fatigue in some patients. What many people don’t know is that these side effects are especially pronounced in people who exercise.

Do read the rest of it at: http://well.blogs.nytimes.com/2012/03/14/do-statins-make-it-tough-to-exercise/?smid=tw-nytimeswell&seid=auto

I got this smug sense of satisfaction at a hit against exercise… until I realized I still had to exercise so I could keep my organs healthy.  Damned if you do, damned if you don’t.

Being in the midst of cataract surgeries, I could not help myself.  I had to include this month’s article from Medical News Today even though it doesn’t mention ckd. The article’s address is: http://www.medicalnewstoday.com/articles/248785.php

Cataracts Risk Associated With Statins    
     
     

A new study, appearing in the August issue of Optometry and Vision Science , has found that patients might have an increased risk of developing age-related cataracts if they use cholesterol-lowering statin drugs.

We know I’m older and I use cholesterol lowering statins.  But I am getting better eye sight than I ever had (I think).

Note: I may have been too quick to condemn Medical ID Fashions.  The rhodium replacement bracelet they sent when I complained the first bracelet of brass, copper and silver both tarnished and wasn’t waterproof seems to be doing well.  It’s too shiny for me, but it is waterproof and hasn’t tarnished.  I also discovered this company donates $2.00 of every purchase to one of six charities. Maybe they just didn’t receive my first and second emails.

Before I forget, the book is not only available in Europe now, but it’s on sale in India too. Amazing.

I’ve given you enough homework to last more than a week!  Uh-oh, getting back into teacher mode.

Until next week,

Keep living your life!

Advertisements

The URI to TrackBack this entry is: https://gailraegarwood.wordpress.com/2012/08/27/so-is-it-a-good-thing-or-not/trackback/

RSS feed for comments on this post.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s